North Carolina, 2008

Lightning Strike in North Carolina, July 7, 2008

July 7, 2008 · NWS ILM · 1 event in 1 county or zone

Lightning struck a house on a barrier island south of Topsail Beach.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Lightning struck a house on a barrier island south of Topsail Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 7, 9:05 AM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 7, 9:05 AM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1005 AM EDT MON JUL 7 2008

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ANCHORED OFFSHORE THROUGH THE PERIOD.
A WEAK COLD FRONT WILL APPROACH FROM THE NORTHWEST ON THURSDAY
AND THEN DISSIPATE IN THE VICINITY ON FRIDAY. SHOWERS AND
THUNDERSTORMS WILL DEVELOP EACH AFTERNOON AND PERSIST INTO THE
EVENING. HIGH PRESSURE WILL EXPAND ACROSS THE AREA FOR NEXT
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 10 AM MONDAY...PATTERN STILL LOOKS VERY SIMILAR TO SUNDAY
WITH DEEP MOIST SW FLOW OVER THE CAROLINAS. CUTOFF UPPER LOW OVER
WEST VIRGINIA HAS STARTED TO OPEN UP...WITH MID-LEVEL DRY AIR
FILTERING INTO THE WESTERN CAROLINAS. PLENTY OF JUICE AVAILABLE
OVER THE ILM CWA WITH CAPE NEAR 2300-2800 J/KG DEPENDING ON YOUR
CHOICE OF MODEL...AND PRECIPITABLE WATER APPROACHING 2 INCHES.
MULTIPLE BOUNDARIES LEFT OVER FROM PREVIOUS CONVECTION...AND
FIGURE THE PIEDMONT TROF AND SEABREEZE WILL END UP BEING PLAYERS.
HOWEVER WHICH BOUNDARY ACTIVATES FIRST WILL DEPEND ON ANY BREAKS
IN THE CLOUDS. IF STORMS FIRE OVER THE SAME AREAS THAT RECEIVED
HEAVIEST RAIN SUNDAY...WE COULD SEE LOCALIZED FLOODING RATHER
QUICKLY. HOWEVER...IT APPEARS THAT THE DRYING ALOFT MAY BE ENOUGH
TO PUSH THAT FARTHER EAST TODAY.

STILL GOING WITH LIKELY POPS EVERYWHERE WEST OF THE SEABREEZE...
AND WILL ONLY CUT THAT BACK IF THE MID-LEVEL DRY AIR BECOMES MORE
OF A FACTOR. CHANCE POPS TOWARD THE COAST...BUT MAY NEED TO SKEW
THOSE LATER IN THE AFTERNOON. OTHERWISE NO CHANGES TO THE GOING
FORECAST.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 AM MONDAY...MID LEVEL TROUGH LIFTS SLOWLY OFF TO THE
NORTHEAST TUESDAY WITH FLOW BECOMING FLATTER AS WE MOVE INTO
TUES...BUT STILL SOME SHORTWAVE ENERGY ROTATING AROUND TROUGH TUES
AFTERNOON. THEREFORE HAVE KEPT POPS IN THE CHC CATEGORY BY TUES
AFTERNOON AS MID TO UPPER LEVEL SUPPORT DIMINISHES AND SOME DRIER
AIR MOVES IN BY EVENING. PCP WATER VALUES DROP OFF THROUGH TUESDAY
NIGHT...BUT REBOUND AGAIN ON WED. OVERALL EXPECT CONVECTION TO FIRE
ALONG AND WEST OF SEA BREEZE BOUNDARY BOTH AFTN AND MOVE TOWARD THE
COAST BY EVENING.

EXPECT SEASONAL TEMPS WITHIN A FEW DEGREES OF 70 AT NIGHT AND UP
NEAR 90 DURING THE DAY.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 3 AM MONDAY...WEAK FRONT MOVES INTO LOCAL AREA ON
THURS...BUT WITH NO REAL PUSH FROM THE UPPER LEVELS TO MOVE IT
THROUGH...IT LINGERS ACROSS THE SOUTHEAST. LATEST MODEL RUNS SHOW
A GENERAL TROUGHINESS AT THE SURFACE AND LOWER LEVELS OVER THE
EASTERN SEA BOARD THROUGH MUCH OF THE EXTENDED WITH UNSETTLED
WEATHER MOSTLY IN IN THE WAY OF AFTERNOON SHOWERS AND
THUNDERSTORMS THROUGH MUCH OF THE PERIOD. MAY ALSO SEE A GOOD DEAL
OF CLOUDS ACROSS THE AREA. FINALLY BY SUNDAY INTO EARLY NEXT
WEEK...RIDGE BUILDS IN ACROSS THE LOCAL AREA AND SHOULD SEE DRIER
CONDITIONS WITH MORE IN THE WAY OF LOWER END POPS AFTER SATURDAY.

THE LATEST GFS AND ECMWF CONTINUE TO SHOW THE TRACK OF BERTHA
CURVING N...WELL E OF THE CAROLINAS...REMAINING E OF 70W DEG
LONGITUDE...MAKING ITS CLOSEST APPROACH TO THE CAROLINA COAST SOME
TIME TOWARD THE END OF THE WEEKEND. THE HURRICANE CENTER WILL
CONTINUE TO MONITOR BERTHA CLOSELY.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
3SM-5SM VISIBILITIES IN BR AT FLO/LBT SHOULD IMPROVE TO VFR BY 13Z.
THERE IS A SMALL CHANCE OF LIFR/IFR CEILINGS AT FLO/LBT THROUGH 13Z.
COASTAL TERMINALS WILL HAVE A CHANCE OF TEMPO 2-2.5K CEILINGS 14Z
-17Z AS MOISTURE POOLS ALONG THE SEA BREEZE BOUNDARY. THUNDERSTORMS
TODAY SHOULD FORM AROUND 16-17Z JUST EAST OF LBT-FLO AND ALONG THE
SEA BREEZE. EXPECT VCTS AT FLO/LBT BY 17Z AS CONVECTION INITIALLY
DEVELOPS. CONVECTION SHOULD THEN MOVE WELL EAST OF FLO/LBT BY 20Z.
BEST COVERAGE OF THUNDERSTORMS SHOULD BE ALONG THE COAST. HAVE
INCLUDED TEMPO THUNDERSTORMS AT THE COASTAL TERMINALS 18-22Z. MVFR
CONDITIONS EXPECTED WITH THIS ACTIVITY. ANY IFR SHOULD BE TOO
ISOLATED AND SHORT-LIVED TO MENTION IN TAFS ATTM. AS UPPER TROUGH
PASSES THIS EVENING DEEPEST MOISTURE SHIFTS SOUTH OF THE TERMINALS
SO EXPECT A TEMPORARY DECREASE IN SHOWER ACTIVITY. AFTER 06Z SOME
NOCTURNAL SHOWERS COULD DEVELOP AFFECT MYR/CRE TERMINALS. FORECAST
BUFFER SOUNDINGS PROFILES INDICATE THERE COULD BE MVFR VISIBILITIES
WITH PATCHY IFR CEILINGS TUESDAY MORNING.

OUTLOOK THROUGH FRIDAY...SHOWERS AND THUNDERSTORMS WILL BE SCATTERED
EACH DAY...WITH BEST COVERAGE DURING THE AFTERNOON AND EARLY
EVENING. BRIEF MVFR TO IFR CONDITIONS POSSIBLE IN THUNDERSTORMS.
PATCHY GROUND FOG AND ASSOCIATED IFR CEILINGS ARE POSSIBLE PRIOR TO
SUNRISE EACH MORNING ESPECIALLY IN AREAS WHICH SEE SUBSTANTIAL
RAINFALL.

&&

.MARINE...
NEAR TERM /THROUGH 6AM TUESDAY/...
AS OF 10 AM MONDAY...LATEST BUOY OBS SHOWING WINDS 10 KT OR
LESS AND SEAS GENERALLY AROUND 3 FT. DO NOT EXPECT MUCH DIFFERENT
CONDITIONS FROM THOSE SEEN THE LAST FEW DAYS...WITH 15 KT AND 3-4
FT BEING THE WORST CASE AS THE SEABREEZE KICKS IN THIS AFTERNOON.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 AM MONDAY...BERMUDA HIGH WILL CONTINUE TO PROVIDE A
SOUTHERLY FLOW ACROSS THE LOCAL WATERS. PERSISTENT WINDS OUT OF THE
SOUTH WILL MAINTAIN SEAS IN THE 3 TO 4 FT RANGE AND POSSIBLY UP TO 5
FT WELL OFF SHORE AS GRADIENT TIGHTENS HEADING INTO WED NIGHT AS
COLD FRONT APPROACHES AREA FROM THE THE NORTH. SOUTH WINDS WILL BE
IN THE 10-15 KT RANGE THROUGH MOST OF THE PERIOD. WINDS WILL BACK
AND INCREASE SLIGHTLY EACH AFTERNOON AND EARLY EVE DUE TO SEABREEZE
INFLUENCES.

LONG TERM /THURSDAY THROUGH FRIDAY/...
AS OF 3 AM MONDAY...PERSISTENT SOUTH TO SOUTHWEST FLOW OF 10-15
KNOTS WILL CONTINUE AROUND THE BERMUDA HIGH WITH A SLIGHT DAYTIME
INCREASE OF WIND SPEEDS CLOSER TO THE COAST DUE TO THE INFLUENCE OF
THE SEA BREEZE. SEAS SHOULD REMAIN IN THE 2 TO 4 FT RANGE ACROSS
MOST WATERS.

SOME LONGER PERIOD EASTERLY SWELLS FROM BERTHA COULD AFFECT THE
COASTAL WATERS BY THURS. ANY LONGER PERIOD SWELLS FROM BERTHA WILL
DEPEND ON THE STRENGTH AND TRACK OF BERTHA OVER THE NEXT SEVERAL
DAYS. THEREFORE WILL HAVE TO CONTINUE TO MONITOR THE FORECAST
CLOSELY THROUGH THE END OF THE WEEK.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...RAS
AVIATION...MRR
Hazardous weather outlook, Jul 7, 4:26 AM EST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
526 AM EDT MON JUL 7 2008

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-080930-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
526 AM EDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THERE IS A POSSIBILITY THAT THESE THUNDERSTORMS WILL PRODUCE VERY
HEAVY RAINS THAT COULD CAUSE LOCALIZED FLOODING

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-080930-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
526 AM EDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HAWKINS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pender

When
July 7, 11:00 AM EST
Where
Pender County, 3.5 mi SE of Topsail
Deaths
1 direct, 0 indirect
Injuries
4 direct, 0 indirect
Reported by
Newspaper
Coordinates
34.364, -77.637

During a thunderstorm, four people took refuge under a house on Lea Island. A boy was struck by lightning and was killed. Three others were indirectly struck by lightning and were transported to the hospital. They reportedly were not seriously injured.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Pender2008-07-0716MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122717.